Texas, 2016Hail in Texas, January 8, 2016
January 8, 2016 · NWS SHV · 2 events in 2 counties and zones
Isolated strong and severe thunderstorms developed across portions of Deep East Texas and Northwest Louisiana during the evening of January 8th, ahead of an upper level disturbance that progressed east across Texas and Louisiana. These showers and thunderstorms developed north of a warm front along the Southeast Texas and Southern Louisiana coasts, where surface temperatures ranged throughout…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated strong and severe thunderstorms developed across portions of Deep East Texas and Northwest Louisiana during the evening of January 8th, ahead of an upper level disturbance that progressed east across Texas and Louisiana. These showers and thunderstorms developed north of a warm front along the Southeast Texas and Southern Louisiana coasts, where surface temperatures ranged throughout the 50's. Given the cold temperatures and strong instability aloft associated with the upper level disturbance, periods of hail resulted from these showers and thunderstorms across East Texas, North Louisiana, and portions of Southwest Arkansas. Severe hail was reported from severe thunderstorms near Nacogdoches, Texas, as well as Grand Cane in Central Desoto Parish, Louisiana. The severe thunderstorm which produced the large hail in Desoto Parish later transitioned into a damaging wind threat, with a number of trees and large limbs downed across portions of Southern Bossier and Western Bienville Parishes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 8, 4:00 PM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Jan 8, 4:00 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
400 PM CST FRI JAN 8 2016
.UPDATE...
SEVERE THUNDERSTORM WATCH 1 IN EFFECT UNTIL 11 PM FOR DEEP E TX
IN THE LOWER TOLEDO BEND AREA AND NEAR LAKE SAM RAYBURN. WILL
UPDATE TEXT AND GRIDDED FORECASTS ACCORDINGLY. /VIII/.
&&
.PREV DISCUSSION... /ISSUED 238 PM CST FRI JAN 8 2016/
DISCUSSION...
MODIFIED ARCTIC CONTINUES TO SPILL SOUTH ACROSS OK THIS FRIDAY
AFTERNOON. A SFC LOW NOW IS CENTERED OVER W TX NEAR KLBB WITH A
WARM FRONT EXTENDING E ACROSS CENTRAL AND E TX THROUGH SRN AR. A
DRY LINE ALSO EXTENDS FROM NEAR THE KDFW METROPLEX THROUGH NEAR
KSAT.
LATEST VISIBLE SATELLITE IMAGERY SHOWS DEVELOPING CUMULUS CLOUDS
ACROSS CENTRAL TX NEAR KAUS AND KTPL. EXPECT CONVECTION TO
CONTINUE DEVELOPING INTO TSTMS THROUGHOUT THIS AFTERNOON AND THEN
MARCH INTO E TX OVERNIGHT.
DURING SATURDAY...THE COLD FRONT MARCHES NW TO SE ACROSS THE
ARKLATEX AND NE LA AND ENDS THE RAINFALL AS WELL.
A CHILLY SUNDAY AND MONDAY THEN ON TAP BUT NO TEMPERATURE RECORDS
EXPECTED...JUST A TYPICAL COLD FEW DAYS DURING THE PEAK OF WINTER
IN MID JANUARY.
LONG RANGE FORECAST MODELS STILL SHOW SW FLOW REDEVELOPING DURING
LATE NEXT WEEK WITH A WET PATTERN TO RETURN. THIS TREND NEEDS TO
CONTINUE BE MONITORED AS AREA RIVERS...LAKES..AND BAYOUS REMAIN
SWOLLEN.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 51 55 33 45 / 70 30 10 10
MLU 53 62 35 45 / 70 30 10 10
DEQ 46 50 26 42 / 60 40 10 10
TXK 49 52 29 42 / 60 40 10 10
ELD 49 57 30 44 / 70 50 10 10
TYR 48 50 30 44 / 60 20 10 10
GGG 49 52 30 44 / 60 20 10 10
LFK 50 56 32 48 / 70 20 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
08
Hazardous weather outlook, Jan 8, 11:17 AM CST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1117 AM CST FRI JAN 8 2016
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-091200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1117 AM CST FRI JAN 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT...
STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL MAY DEVELOP ACROSS
EAST TEXAS DURING LATE THIS AFTERNOON AND THEN BECOME MORE
WIDESPREAD DURING THIS FRIDAY EVENING AND INTO EARLY SATURDAY
MORNING. A FEW THUNDERSTORMS COULD BECOME SEVERE AND PRODUCE HIGH
WINDS AND EVEN A TORNADO OR TWO. A STRONG COLD FRONT WILL THEN
BRING AN END TO THE PRECIPITATION DURING SATURDAY WITH A COLDER
AIRMASS BRINGING FREEZING OVERNIGHT LOW TEMPERATURES LATE IN THE
WEEKEND THROUGH TUESDAY MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED DURING TONIGHT.
Hail, Nacogdoches
- When
- January 8, 5:57 PM CST
- Where
- Nacogdoches County, 1 mi SSW of Nacogdoches
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 31.587, -94.677
Broadcast Media received several reports of quarter size hail on the south side of Nacogdoches.
Hail, Angelina
- When
- January 8, 6:00 PM CST
- Where
- Angelina County, 0.87 mi SSE of Redland
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 31.409, -94.724
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, January 8, 20161 death · 1 event
- Winter Weather in West Virginia, January 8, 20162 injured · $150,000 · 9 events
- Hail in Texas, January 8 to 9, 2016$69,000 · 2.5 in hail · 12 events
- Winter Weather in Ohio, January 8, 2016$75,000 · 6 events
- Dense Fog in California, January 8, 20169 events
- Winter Weather in West Virginia, January 8 to 9, 20169 events
- Hail and Damaging Winds in Louisiana, January 8, 20161.25 in hail · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 8 to 9, 20166 events
- Winter Storm in Colorado, January 8, 20165 events
- Hail in Louisiana, January 8 to 9, 20161.5 in hail · 5 events
- Dense Fog in Virginia, January 8, 20164 events
- Hail in Texas, January 8, 20161.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607774, 607773.